Friedman's Money Supply Rule vs. Optimal Interest Rate Policy
George Evans and
Seppo Honkapohja
Scottish Journal of Political Economy, 2003, vol. 50, issue 5, 550-566
Abstract:
Using New Keynesian models, we compare Friedman's k‐percent money supply rule to optimal interest rate setting, with respect to determinacy, stability under learning and optimality. First we review the recent literature: open‐loop interest rate rules are subject to indeterminacy and instability problems, but a properly chosen expectations‐based rule yields determinacy and stability under learning, and implements optimal policy. We show that Friedman's rule also can generate equilibria that are determinate and stable under learning. However, computing the mean quadratic welfare loss, we find for calibrated models that Friedman's rule performs poorly when compared to the optimal interest rate rule.
Date: 2003
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (35)
Downloads: (external link)
https://doi.org/10.1111/j.0036-9292.2003.05005004.x
Related works:
Working Paper: Friedman’s money supply rule vs optimal interest rate policy (2004) 
Working Paper: Friedman's money supply rule vs optimal interest rate policy (2003) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:bla:scotjp:v:50:y:2003:i:5:p:550-566
Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0036-9292
Access Statistics for this article
Scottish Journal of Political Economy is currently edited by Tim Barmby, Andrew Hughes-Hallett and Campbell Leith
More articles in Scottish Journal of Political Economy from Scottish Economic Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().